Pennsylvania, 2011

Flash Flood and Flooding in Pennsylvania, July 18, 2011

July 18, 2011 · NWS PBZ · 9 events in 5 counties and zones

S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave traveling north over a broad ridge in the central U.S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th. There were several reports of wind damage in eastern Ohio and western Pennsylvania with more than 11,000 people without power in western PA alone. In addition urban flooding and flash flooding occurred in various parts of Allegheny and Beaver counties. Cars were stranded in high water right around rush-hour on Washington Blvd in downtown Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 9:30 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, CAN GENERATE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THIS FRONT
WILL RETREAT NORTHWARD TUESDAY, AND SO HOT AND HUMID CONDITIONS
CAN BE EXPECTED THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
PER RECENT SATELLITE DATA, STRATUS WILL HAVE BURNED OFF BY 11 AM.
HIGH CLOUDS AND DEVELOPING CUMULUS ARE EXPECTED TO ONLY PARTIALLY
LIMIT SUNSHINE THE REST OF TODAY.

PER RECENT WRF-NMM AND SREF MODEL OUTPUT, EXPECT PREFRONTAL
SCATTERED THUNDERSTORMS TO DEVELOP SOUTHWARD OF THE GREAT LAKES
THIS AFTERNOON AND EARLY TONIGHT, WHEN STORMS CAN BECOME MORE NUMEROUS.

DUE TO HUMID SURFACE LAYER, THUNDERSTORMS CAN BE POWERED BY GREAT
INSTABILITY. SURFACE FRONT AND SHORT-WAVE TROUGH ALOFT IN
NORTHWEST FLOW WILL ORGANIZE THUNDERSTORM DEVELOPMENT ALSO,
PERHAPS INTO SHORT-LINES. SO CONCUR WITH SPC REGARDING SLIGHT RISK
OF SEVERE. WILL ALSO MONITOR FOR HEAVY RAINFALL.

MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT
HRRR AND NAM AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE
UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO
THE 90S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
FORECAST OF PRECIP PROBABILITIES WAS TAPERED DOWNWARD LATER
TONIGHT AND THROUGH TUESDAY DUE TO EXPECTED SOUTHWARD PROGRESS OF
THE WEAK FRONT. GIVEN PROGGED BUILDING OF HIGH PRESSURE ON
WEDNESDAY, HAVE ONLY FORECAST SLIGHT PRECIP NUMBERS WITH DIURNAL
RESTRICTIONS IN THE RISING HEAT.

HOT AND HUMID CONDITIONS WILL THUS PREVAIL WITH HEAT INDEX
READINGS FORECAST IN THE UPPER 90S FOR AREAS SOUTHWEST OF
PITTSBURGH ON WEDNESDAY AFTERNOON. MENTION OF THE HOT AND HUMID
CONDITIONS WILL BE MAINTAINED IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HOT, HUMID WEATHER WILL PERSIST INTO LATE WEEK AS STRONG UPPER
RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE EASTWARD. WITH AMPLE
LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST A SLIGHT CHANCE
OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH DAY THOUGH
FRIDAY. A BETTER CHANCE OF PRECIPITATION EXISTS OVER THE WEEKEND
AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT LAKES.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
PER RECENT SURFACE AND SATELLITE DATA, EXPECT CONTINUED
IMPROVEMENT IN FLIGHT CONDITIONS TO MVFR ABOUT 15Z AND VFR 16Z-17Z
AS STRATUS CLOUDS LIFT AND FOG DISSIPATES, AND VFR CUMULUS
DEVELOPS.

A COLD FRONT WILL PUSH SOUTHWARD TOWARD THE REGION LATE THIS
AFTERNOON INTO THE EVENING HOURS. THIS FEATURE WILL PROVIDE A
FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR
RESTRICTIONS. WITH MESOSCALE MODELS INCREASING CONFIDENCE, TEMPO
GROUPS FOR TSRA WITH MVFR RESTRICTIONS WERE INCLUDED IN TAFS FOR
THIS EVENING EVERYWHERE EXCEPT KMGW. IT IS POSSIBLE THAT A FEW OF
STORMS MAY BE SEVERE WITH A THREAT OF GUSTY WINDS. THE CHANCE OF
SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF THE OVERNIGHT
PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE.

OUTLOOK /TUESDAY THROUGH FRIDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES TUESDAY THROUGH
FRIDAY AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION.
RESTRICTIONS ARE ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 18, 3:14 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT MON JUL 18 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
414 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY WITH THE PRIMARY
THREATS COMING FROM DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG HIGH PRESSURE IS PROJECTED TO BUILD ACROSS THE REGION
DURING THE LATTER HALF OF THE WEEK. IF THIS OCCURS...THE HOTTEST
TEMPERATURES THUS FAR THIS SUMMER WILL BE LIKELY WITH HEAT INDEX
VALUES WELL INTO THE 90S TO NEAR 100 IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jul 18, 11:15 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EDT MON JUL 18 2011

PAZ007>009-181715-
FOREST PA-MERCER PA-VENANGO PA-
1215 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FOREST...NORTHERN MERCER
AND NORTHERN VENANGO COUNTIES...

AT 1208 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
NORTH OF PLEASANTVILLE TO 7 MILES WEST OF CONNEAUT LAKE...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THERE CAN ALSO BE LOCALLY HEAVY RAIN AND A SHORT INTERVAL OF
FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GREENVILLE...         MAURICE K GODDARD STATE PARK...
  PLEASANTVILLE...      WEST HICKORY...
  OIL CREEK STATE PARK...                     LYNCH...
  COOPERSTOWN...        BALLTOWN...

WHEN THUNDERSTORMS THREATEN...GO INDOORS IF YOU CAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. CAMPERS...WATCH STREAM LEVELS AND BE
READY TO MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4162 7895 4159 7897 4140 8000 4139 8051
      4142 8053 4149 8052 4149 8001 4163 7983

The radar

The Pittsburgh radar (KPBZ), 94 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 18, 12:05 PM EST
Where
Venango County, 1.48 mi NNE of Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.340, -79.910

A trained spotter reported a large tree down on power lines.

Thunderstorm Wind, Butler

When
July 18, 2:20 PM EST
Where
Butler County, 0.52 mi W of Renfrew
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.820, -79.980

A trained spotter reports trees and a utility pole down.

Thunderstorm Wind, Butler

When
July 18, 2:30 PM EST
Where
Butler County, 0.87 mi SE of Renfrew
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.810, -79.960

The media reports trees and power lines down in Renfrew.

Flash Flood, Allegheny

When
July 18, 4:32 PM EST to 8:30 PM EST
Where
Allegheny County, 1.84 mi WSW of Aspinwall to 1.59 mi SSW of Sharpsburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.470, -79.912

Washington Blvd/Route 8 at the Negley Run intersection was closed due to rapidly rising water. Numerous cars were stranded or stalled with two people needing to be rescued from their vehicles.

Thunderstorm Wind, Beaver

When
July 18, 4:40 PM EST
Where
Beaver County, 0.69 mi N of Sunflower
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.740, -80.230

Emergency management reports trees down outside of Rochester.

Flood, Allegheny

When
July 18, 5:00 PM EST to 5:30 PM EST
Where
Allegheny County, 1.1 mi NE of Jefferson to 0.92 mi NNE of Pleasant Hills
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.313, -79.938

The Pittsburgh Tribune Review reports that a half dozen motorists were stuck when their vehicles stalled in high water on Route 51 between Coal Valley Rd in Jefferson Hills and the Southland Four Seasons shopping center in Pleasant Hills.

Flood, Beaver

When
July 18, 5:00 PM EST to 6:00 PM EST
Where
Beaver County, 0.29 mi NNE of South Hgts to 0.27 mi N of South Hgts
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
40.584, -80.228

Beaver Times newspaper reports of flooding on Route 65 near Fourth Street, just north of Ambridge. Water was waist deep and stalled vehicles.

Thunderstorm Wind, Allegheny

When
July 18, 5:45 PM EST
Where
Allegheny County, 0.87 mi SW of Whitehall
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
40.340, -79.980

Duquesne Light reported downed trees and wires in Baldwin, Findley, Leet, Liberty, Port Vue, and Moon.

Thunderstorm Wind, Washington

When
July 18, 6:35 PM EST
Where
Washington County, 0.77 mi NE of Ginger Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.208, -79.990

Pennsylvania Department of Transportation reports a couple of trees down on Ginger Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334588, 334590, 334591, 334622, 334593, 334625, 334626, 334600, 334596.